Ohio, 2020

Winter Storm and Winter Weather in Ohio, December 1 to 2, 2020

December 1 to 2, 2020 · NWS PBZ · 9 events in 9 counties and zones

A winter storm passed through the region December 1st through December 2nd and created up to a foot of snow in some portions of our region. The low pressure system advanced through PA and NY.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A winter storm passed through the region December 1st through December 2nd and created up to a foot of snow in some portions of our region.

The low pressure system advanced through PA and NY. Deep moisture and lift resulted in snow across the Upper Ohio Valley region. Lake enhancement and upsloping also helped with high snowfall totals. During the storm, 850mb temps lingered near -9C and the dendritic growth zone was about 10,000 feet above the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 1, 12:42 AM EST, 18 minutes earlier.

Area forecast discussion, Dec 1, 12:42 AM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1242 AM EST Tue Dec 1 2020

.SYNOPSIS...
A strong low pressure system will bring rain transitioning to
accumulating today and into early Wednesday morning. Dry weather
returns Wednesday afternoon and Thursday under building high
pressure.

&&

.NEAR TERM /THROUGH TODAY/...

Increasing deep layer moisture and lift will result in more
widespread snow developing overnight as the upper low moves over the
Upper Ohio Valley region. Snow accumulation by morning should range
from 2 to 4 inches across much of Ohio, with lesser amounts to the
east where a later transition to snow, and a later return to more
widespread precip is expected. Maintained all Winter Weather
Advisories and Winter Storm Warnings as previously issued. Made no
other significant changes to the forecast for the late evening
update.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
Upper trough will then remain situated over the eastern Great Lakes
through the first half of Wednesday, maintaining snow, with some
lake enhancement/upslope for the areas in the Winter Storm Warning.
Winter weather advisories will be maintained for all other areas for
a general 3 to 5 inches of snow.

Based on Hi-Res model soundings, some of the best snowfall rates will
likely occur early afternoon through evening rush hour Tuesday as
a surge of colder air (850mb near -9C) deepens the depth of the
dendritic growth zone (about 10kft).

Snow showers will begin to diminish into the day on Wednesday as
high pressure begins to build.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Brief high pressure should promote dry conditions on Thursday before
precipitation chances increase once again on the van of yet another,
deepening Mississippi Valley low. This should increase precipitation
chances from south to north across the region on Friday. The Friday
evening and Friday night period hints at another Lake Effect scenario
with northwest flow setting up. High pressure once again then
follows this setup with dry conditions to end the extended forecast
period.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Snow should be fairly persistent through the TAF period...maintaining
IFR or lower restrictions. Cigs will could improve slightly later
this morning/afternoon amid increased mixing (which will lead to
gustier aftn wind), but areawide snow/wind should keep visibilities
low.

.Outlook...
Restrictions will slowly improve Tuesday night into Wednesday as the
low pressure system lifts into eastern Canada, with high pressure
building in its wake.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 7 AM EST Wednesday for PAZ009-013>016-
     020>023-029-031-073-075.
     Winter Storm Warning until 7 AM EST Wednesday for PAZ007-008-074-
     076.
OH...Winter Weather Advisory until 7 AM EST Wednesday for OHZ039>041-
     048>050-057>059-068-069.
WV...Winter Weather Advisory until 7 AM EST Wednesday for WVZ001>004-012-
     021-509.
     Winter Storm Warning until 7 AM EST Wednesday for WVZ510>514.

&&
Hazardous weather outlook, Nov 30, 9:56 AM EST, 15 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
956 AM EST Mon Nov 30 2020

PAZ007-008-074-076-WVZ510>514-011500-
Mercer-Venango-Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
956 AM EST Mon Nov 30 2020

...WINTER STORM WARNING IN EFFECT FROM 1 AM TUESDAY TO 7 AM EST
WEDNESDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania,
southwest Pennsylvania and northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-011500-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-
956 AM EST Mon Nov 30 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
EST WEDNESDAY...

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ009-013>016-020>023-029-031-073-075-WVZ001>004-012-021-509-011500-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Fayette-Hancock-
Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
956 AM EST Mon Nov 30 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TUESDAY TO 7 AM EST
WEDNESDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania,
southwest Pennsylvania, western Pennsylvania, northern West
Virginia and the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Nov 30, 9:53 PM EST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
953 PM EST MON NOV 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     SNOW             BLUE ROCK               39.80N  81.89W
11/30/2020  E2.0 INCH        MUSKINGUM          OH   BROADCAST MEDIA

&&

EVENT NUMBER PBZ2001470

07
Local storm report, Nov 30, 11:10 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1110 PM EST MON NOV 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 PM     SNOW             ZANESVILLE              39.95N  82.01W
11/30/2020  M1.5 INCH        MUSKINGUM          OH   BROADCAST MEDIA

&&

EVENT NUMBER PBZ2001471

SKH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Belmont

When
December 1, 1:00 AM EST to December 2, 7:00 AM EST
Where
Belmont forecast zone
Reported by
CoCoRaHS
Coordinates
40.016, -80.988 (the zone’s center; the record gives no point)

Up to 8 inches of snow was reported near Mount Pleasant, Ohio.

Winter Weather, Carroll

When
December 1, 1:00 AM EST to December 2, 7:00 AM EST
Where
Carroll forecast zone
Reported by
Department of Highways
Coordinates
40.580, -81.090 (the zone’s center; the record gives no point)

Up to 6 inches of snow reported in 24 hours.

Winter Weather, Columbiana

When
December 1, 1:00 AM EST to December 2, 7:00 AM EST
Where
Columbiana forecast zone
Reported by
CoCoRaHS
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

Up to 5 inches of snow reported in 24 hours.

Winter Weather, Coshocton

When
December 1, 1:00 AM EST to December 2, 7:00 AM EST
Where
Coshocton forecast zone
Reported by
Trained Spotter
Coordinates
40.302, -81.920 (the zone’s center; the record gives no point)

Four to five inches of snow reported from the trained spotters and CoCoRaHS observers.

Winter Weather, Guernsey

When
December 1, 1:00 AM EST to December 2, 7:00 AM EST
Where
Guernsey forecast zone
Reported by
Public
Coordinates
40.052, -81.494 (the zone’s center; the record gives no point)

A report of 3 inches of snow was made the evening of December 1st in Cambridge, Ohio.

Winter Weather, Jefferson

When
December 1, 1:00 AM EST to December 2, 7:00 AM EST
Where
Jefferson forecast zone
Reported by
CoCoRaHS
Coordinates
40.385, -80.761 (the zone’s center; the record gives no point)

Up to 6 inches of snow was reported over 24 hours near Steubenville, Ohio.

Winter Weather, Monroe

When
December 1, 1:00 AM EST to December 2, 7:00 AM EST
Where
Monroe forecast zone
Reported by
Unknown
Coordinates
39.727, -81.083 (the zone’s center; the record gives no point)

Up to 3 inches of snow was reported near New Martinsville, Ohio on the morning of December 2nd.

Winter Weather, Muskingum

When
December 1, 1:00 AM EST to December 2, 7:00 AM EST
Where
Muskingum forecast zone
Reported by
Public
Coordinates
39.965, -81.944 (the zone’s center; the record gives no point)

Up to 5 inches of snow reported across the county.

Winter Weather, Tuscarawas

When
December 1, 1:00 AM EST to December 2, 7:00 AM EST
Where
Tuscarawas forecast zone
Reported by
Social Media
Coordinates
40.441, -81.474 (the zone’s center; the record gives no point)

Up to 6 inches reported the morning of December 2nd.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 932648, 932649, 932650, 932651, 932653, 932654, 932655, 932656, 932657.